Welcome to the Mood Disorders Forum. Questions in this forum are being answered by Peter Forster, MD and topics covered are anxiety, bipolar, depression, panic disorder, post traumatic stress disorder and stress.
I have been taking Prozac at 20 mg for about a month. It seemed to help my depression pretty fast within a couple days, now it has been over a month and now I am starting to feel depression again.
I thought these type of medications the person was suppose to improve in about a month? My depression is more mild, I don't have extreme agitation or irritability like I did, I just have this apathetic feeling were I don't want to get out of bed. I feel kind of slow like I am in a fog.
There are basically two strategies for dealing with this -
1. Switch antidepressants
2. Augment your Prozac with another medication
It sounds as though the Prozac is having an effect - just not the effect that you wanted.
What you describe as the reduction in agitation and irritability and a sense of apathy sounds like the effect that is characteristic of increased serotonin activity. A common approach to this problem would be to add more norepinephrine activity either by switching to a medicine like Cymbalta (duloxetine) or Effexor (venlafaxine) or by adding a small dose of Wellbutrin (bupropion) to the Prozac. Increased norepinephrine activity should enhance motivation and focus.
An alternative approach might be to try reducing slightly the dose of the Prozac... the apathy inducing effect of Prozac and other medications like it definitely seems to be dose related... I would be less inclined to do that because you describe yourself as still somewhat depressed.
Thanks for the responses. I took some 5htp last night and my mood has drastically changed over night. I am at my boyfriends house and kept myself busy all day cooking. Before I was at my parents house stuck in my room, the environment might of had something to do with the way I was feeling. I will look into adding something that stimulates norepinephrine too.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.